Introduction: Topamax (topiramate) is a drug used in the treatment of epilepsy or migraine. Its use may rarely be associated with the occurrence of secondary angle-closure glaucoma due to supraciliary effusion. Although the ocular finding resembles primary angle-closure glaucoma, bilateral infliction should always raise the suspicion that it is drug-induced glaucoma.
Case report: The authors present a case of a 51-year-old patient on Topamax therapy with sudden vertigo, headache and blurred vision. Ophthalmic examination revealed bilateral angle-closure glaucoma, which was initially treated in the classic manner by administration of local antiglaucoma drugs and pilocarpine, followed by administration of osmotically active substances and laser iridotomy. Only the subsequent discontinuation of Topamax and the use of local cycloplegics and corticosteroids led to the release of the anterior segment angle closure and normalization of intraocular pressure.
Conclusion: The indicating physician and ophthalmologist must be aware of the possible side effects of Topamax therapy, to determine the correct diagnosis and to administer treatment appropriately.